Dense Fog, Page
- When
- May 7, 2:50 AM EST to 6:30 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Visibilities of one quarter mile or less were reported at LUA.
Clearing skies and light winds with high pressure building in from the south combined with lingering moisture from showers the previous evening to result in areas of dense fog.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Clearing skies and light winds with high pressure building in from the south combined with lingering moisture from showers the previous evening to result in areas of dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 2:50 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 350 AM EDT THU MAY 7 2015 .SYNOPSIS... HIGH PRESSURE WILL BUILD OVER THE NORTHERN MID-ATLANTIC TODAY. LOW PRESSURE OFF THE CAROLINA COAST WILL APPROACH THE COASTLINE FRIDAY BEFORE GRADUALLY ERODING THIS WEEKEND. A COLD FRONT LOOKS TO MOVE INTO THE REGION TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... LTST SFC ANALY DEPICTS A BROAD RGN OF HIPRES OVER THE NERN QUAD OF THE CONUS...WHILE LOPRES RESIDES S OF THE NC/SC BRDR. THE NEAREST FRNTL BNDRY W OF THE MS RVR. RDGG ALSO DOMINATES THE HGT PTTN ALOFT. FORTUNATELY THERE IS A FAIR AMT OF BLOWOFF CLD FM THE CSTL LOW. AREAS OF FOG HV DVLPD...SPCLY WHERE IT RAINED LAST NGT. SUSPECT WE WUD BE DEALING WITH A LOT MORE FOG...INCL SOME DENSE FOG...IF IT WERENT FOR THE CLDS. CONTD ELY WINDS KEEPING ATMOS MIXED...AND DEWPTS HV DROPPED BACK INTO THE 50S. BOTH OF THESE ITEMS HELPING AS WELL. AT THIS POINT...DO NOT BELIEVE A DENSE FOG ADVY WL BE NCSRY...BUT WL BE MONITORING IN CASE ONE REQD. RDGG WL BE THE PRIMARY SYNOP FEATURE THRU THE DAY INTO THE EVNG. THAT SHUD KEEP THE AMS E OF THE APLCNS RATHER STBL. GDNC IS BRINGING CAPE UP THE RDGS /APLCNS AND CENTRAL BLURDG/. COMBINED WITH TRRN CIRCULATIONS...THINK THERE IS A DECENT CHC THAT ISOL-SCT CNVCTN WL DVLP IN THESE AREAS TAFTN. WL BE MAINTAINING A DRY FCST FOR THE I-95 CRRDR AS WELL AS N-CENTRL MD...BUT CU WL BE DVLPG AREAWIDE. ANY SHRA/TSRA SHUD END UPON SUNSET...AS INSTBY PREDICATED ON DAYTIME HEATING. DEWPTS DONT DROP MUCH...SO PATCHY FOG ONCE AGN WL NEED TO BE A CONSIDERATION. TEMPS STILL ABV CLIMO. NO BIG OUTLIERS NOTED...AND BLENDED GNDC SOURCES FOR TEMP FCSTS. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... CWFA WL BE IN THE RDG AXIS AGN FRI...BUT THAT AXIS WL BEGIN TO BE SQUEEZED ON BOTH SIDES...FM THE CSTL LOW AND FM INSTBY SPREADING NWD AHD OF A SFC FNT. STILL...THERE SHUDNT BE MUCH PCPN...AND DRY POPS /10 PCT/ DOMINATE FCST. THERE REMAINS A LTL UNCERTAINTY AS TO HOW TO HNDL POTL PCPN AHD OF TROPICAL/SUBTROPICAL LOW. AT THE VERY LEAST...HV INCRSD CLDCVR FM S TO N FRI NGT. WL ENTERTAIN A SCHC OF A SHRA SPREADING N TOO...THO CONFIDENCE ON THAT QUITE LOW. MAXT A CPL DEGF WARMER THAN THU. CONTINUITY MAINTAINED FOR MIN-T FRI NGT. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AN UPPER LEVEL RIDGE PERSISTS ACROSS THE EASTERN SEABOARD THIS WEEKEND WHILE A SFC LOW SPINS OFF THE SC COAST. S-SE FLOW WILL CONTINUE TO USHER IN WARM MOIST AIR ACROSS THE REGION SATURDAY AND SUNDAY. THIS WILL CONTINUE THE DIURNAL THUNDERSTORM CHANCES IN THE AFTERNOON SATURDAY AND SUNDAY. THE WIND FIELD IS WEAK AND THEREFORE ANY THUNDERSTORMS THAT FORM SHOULD BE SUB-SEVERE. BY MONDAY MORNING...THE SFC LOW SHOULD MOVE INTO NC AS AN UPPER LEVEL TROUGH TO THE WEST MOVES EASTWARD. THE SFC LOW WILL PICK UP SPEED AND MOVE NEAR THE MOUTH OF THE CHESAPEAKE MONDAY NIGHT. S WINDS WILL INCREASE MONDAY AND WARM MOIST CONDITIONS WILL CONTINUE WITH THE CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. A COLD FRONT SHOULD CROSS THE REGION TUESDAY. DEPENDING ON THE TIMING OF THE FRONT...TEMPS EXPECTED TO BE HIGHEST TUESDAY M/U 80S. THIS COUPLED WITH MOISTURE AND A LEE TROUGH MAY PRODUCE SLIGHTLY STRONGER THUNDERSTORMS ACROSS THE REGION TUESDAY AFTERNOON AND EVENING. DRY AIR MOVES INTO THE REGION WEDNESDAY AND THURSDAY. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... AREAS OF FOG HV DVLPD ACRS THE RGN. AT THIS POINT..MRB/CHO THE ONLY TWO TERMINALS AFFECTED. VSBY CONDS HV BEEN QUITE VRBL...FLUCTUATING BTWN 1SM AND 5SM. HV EMPLOYED TEMPOS TO ATTEMPT TO COVER RANGE OF PSBLTYS. TAFS DO NOT REFLECT ANY SUB-IFR YET. THINK MAY HV TO DO THAT BEFORE NGT IS OUT. ELSW...DROPPED IAD INTO MVFR DUE TO CLIMO/WET GRND FM ERLR PCPN. KEPT DCA/BWI AT VFR. ANY MRNG FOG WL BURN OFF BY 13 UTC... +/- AN HR. XPCT DIURNAL CLDS TO DVLP TAFTN...SCT-BKN CVRG W/ BASES NEAR 4 OR 5 KFT. WHILE CHC OF PCPN NOT ZERO...THINK IT SHUD BE CONFINED IN THE HILLS/MTNS AND NOT AFFECT TERMINALS. ANTHR RND OF FOG PSBL LT TNGT INTO FRI MRNG. WL BE ASSESSING EXTENT OF FLGT RESTRICTIONS SHORTLY. WUD THINK THAT RESTRICTIONS LMTD TO THE CLIMO PREFERRED TERMINALS. VFR WL OTRW PREVAIL THRU NIGHTFALL. -SHRA/-TSRA POSSIBLE IN THE AFTERNOON SAT-TUES. COVERAGE SHOULD BE ISO/SCT WHERE A BRIEF SUB-VFR CONDITIONS IS POSSIBLE. && .MARINE... ELY FLOW LESS THAN 10 KT ACRS THE WATERS. WL BE SPENDING THE NXT CPL DAYS UNDER A RDG AXIS...SO LGT WINDS WL PREVAIL. ELY FLOW SHUD BECOME SLY FRI...BUT STILL AOB 10 KT. S-SE FLOW WILL CONTINUE SAT-SUN AS A SFC LOW PERSISTS ALONG THE SC COAST. SHOWERS AND THUNDERSTORMS POSSIBLE THIS WEEKEND MAINLY IN THE AFTERNOON. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...HTS NEAR TERM...HTS SHORT TERM...HTS LONG TERM...HAS AVIATION...HTS/HAS MARINE...HTS/HAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 922 PM EDT WED MAY 6 2015 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071530- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 922 PM EDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071530- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 922 PM EDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 dense fog. Local standard time, as filed.
Visibilities of one quarter mile or less were reported at LUA.
Visibilities of one quarter mile or less were reported at FRR.
Visibilities of one quarter mile or less were reported at SHD and W13.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578338, 578339, 578336.